Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Pocatello, ID

September 11, 1997Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 11, 1997, 3:25 PM MDT for Jefferson County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1997, 3:25 PM MDT (21:25 UTC)
Expired
Sep 11, 1997, 4:00 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Jefferson County, ID

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.4 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS1 KPIH 112128 RRA
SVRPIH
IDC051-112200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
325 PM MDT THU SEP 11 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHEASTERN JEFFERSON COUNTY
 
A STORM SPOTTER AT SAGE JUNCTION IN JEFFERSON COUNTY REPORTED A WIND
GUST TO 58 MPH ASSOCIATED WITH A SEVERE THUNDERSTORM. DOPPLER RADAR
INDICATES THIS STORM IS MOVING EAST AT 20 MPH AND WILL EFFECT
TRAVELLERS ALONG INTERSTATE 15 NEAR SAGE JUNCTION AND HIGHWAY 33
BETWEEN SAGE JUNCTION AND REXBURG THROUGH 4 PM.
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:40 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 11, 1:40 PM MDT, 1 hour 45 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT THU SEP 11 1997

KSFX 88D INDICATING A LINE OF TSTMS MOVING INTO THE MAGIC VALLEY...
AND FURTHER STORMS STARTING TO POP IN THE SNAKE PLAINS WHERE IT HAS
BEEN RELATIVELY CLEAR THIS MORNING.  THE LATER STORMS HAVE THE BEST
POTENTIAL FOR SEVERE...ALTHOUGH IT REMAINS LIKELY MOST STORMS WILL BE
ONLY HEAVY RAIN PRODUCERS.  WINDS REMAIN FROM THE NORTH AT 10 TO 20
MPH ACROSS MUCH OF THE PLAINS AND THERE IS THE RISK OF A CONVERGENCE
ZONE GENERATING ACROSS THE SOUTHERN SNAKE PLAINS WHEN THESE WINDS
COLLIDE WITH THE WESTERLY WINDS ASSOCIATED WITH THE APPROACHING LINE
AND FRONT.  DYNAMICS LOOK SOLID FOR STRONG TO SEVERE CONVECTIVE TO
CONTINUE INTO THE EARLY EVENING HOURS WITH THE PASSAGE OF THE UPPER
PORTION OF THE FRONT ASSOCIATED WITH THE LINE OF TSTMS...WHILE THE
SURFACE FRONT LAGS BEHIND AND WILL CONTINUE GENERATION OF CONVECTION
INTO THE EVENING. ...PV MAX...H3 JET...DIFLUENCE AND CAA ALOFT.
STRONG STORMS STILL SUPPORTED BY PV MAXIMA...H3 JET...DIFLUENCE ALOFT
ALL IN A HIGH CAPE ENVIRONMENT...RICH H7/H5 THETA-E ADVECTION...AND
MODEST H8-H4 SHEAR.  AFTER MIDNIGHT EXPECT CLEARING AS A DRIER AND
STABLE AIRMASS OVERSPREADS EASTERN IDAHO.  SEASONAL TEMPERATURES WILL
BE ESTABLISHED FOR THE REMAINDER OF THE PERIOD AS ADDITIONAL CAA
REINFORCES THE INITIAL SHOT OF COLD AIR.  COLD AIR ALOFT WILL CREATE
ENOUGH INSTABILITY FRIDAY AFTERNOON FOR SOME CLOUDS AND A CHANCE OF
SHOWERS PARTICULARLY OVER THE EASTERN HIGHLANDS.  FRIDAY NIGHT WILL
SEE COLD TEMPS WITH POSSIBLE FREEZING TEMPS NORTH OF IDA.  GUIDANCE
APPEARS TOO WARM ON THE HIGHS.  TSC
.WSR88D KSFX...VCP21 OPERATIONAL.

IDA BU 045/072 040/075 040 07700
PIH BU 048/075 044/079 044 07700

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:59 PM MDTSevere Thunderstorm WarningPIHPower61 min
Sep 10, 7:27 PM MDTFlash Flood WarningPIHBannock48 min
Sep 10, 7:27 PM MDTSevere Thunderstorm WarningPIHBannock48 min
Sep 10, 9:30 PM MDTSevere Thunderstorm WarningPIHMadison, Teton45 min
Sep 11, 4:37 AM MDTSevere Thunderstorm WarningPIHBingham, Power53 min
Sep 11, 5:04 AM MDTSevere Thunderstorm WarningPIHBannock26 min
Sep 11, 5:26 AM MDTSevere Thunderstorm WarningPIHBingham34 min
Sep 11, 12:54 PM MDTFlash Flood WarningPIHCassia66 min
Sep 11, 12:54 PM MDTSevere Thunderstorm WarningPIHCassia66 min
Sep 11, 1:41 PM MDTSevere Thunderstorm WarningPIHButte64 min
Sep 11, 2:00 PM MDTSevere Thunderstorm WarningPIHPower45 min
Sep 11, 2:24 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou66 min
Sep 11, 2:30 PM MDTSevere Thunderstorm WarningPIHBlaine60 min
Sep 11, 2:36 PM MDTFlash Flood WarningPIHBannock, Bingham2 hr
Sep 11, 2:36 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham2 hr
Sep 11, 2:47 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte58 min
Sep 11, 3:16 PM MDTFlash Flood WarningPIHBonneville, Madison59 min
Sep 11, 3:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison59 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.